Missouri, 2022

Hail in Missouri, September 24, 2022

September 24, 2022 · NWS PAH · 3 events in 2 counties and zones

Scattered thunderstorms formed during the heat of the day along a cold front as it sagged into southeast Missouri. The storms formed within a corridor of 1000 to 1500 J/kg mixed-layer capes across the Ozarks into extreme western Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Scattered thunderstorms formed during the heat of the day along a cold front as it sagged into southeast Missouri. The storms formed within a corridor of 1000 to 1500 J/kg mixed-layer capes across the Ozarks into extreme western Tennessee. As thunderstorms spread southeast within this moderately unstable air mass, there was sufficient wind shear to support a few organized storm cells that produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 24, 3:19 PM CST, 45 minutes earlier.

Area forecast discussion, Sep 24, 3:19 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
419 PM CDT Sat Sep 24 2022

.UPDATE...
Issued at 411 PM CDT Sat Sep 24 2022

Updated Aviation discussion for 00Z TAF Issuance.

&&

.SHORT TERM...(Tonight through Monday night)
Issued at 139 PM CDT Sat Sep 24 2022

The initial mid level wave that produced a few showers this
morning has cleared the region and skies have cleared.
Temperatures are roughly on track, warming into the mid and upper
80s. Lower level winds are shifting more west/southwesterly which
is allowing a little bit of low level moisture advection in from
the southwest, particularly across southeast MO. A ribbon of
higher mid level moisture is apparent on WV satellite and an
advancing shortwave trough can be seen moving this way from
northwest Missouri.

The approaching shortwave is expected to interact with an east to
west gradient in moisture, more apparent aloft, to spark a few
showers and thunderstorms late this afternoon and this evening.
The best storm chances appear to be over southeast Missouri where
surface moisture and mixed-layer instability is greater. Visible
satellite already shows some cumulus bubbling along the Ozarks
just west of the PAH CWA. If storms form, the overall instability
and deep layer shear profile is favorable for some of them to
produce marginally severe hail and possibly a damaging wind gust
or two if the storms become a bit more organized as they move to
the southeast in fairly unidirectional shear. Raised pops a bit
more to address this threat that should mostly clear out by
midnight if not earlier.

A reinforcing upper jet max behind the shortwave will help shove a
cold front through the area Sunday morning. This should clear out
any moisture and cloud cover and lead to fairly seasonable
temperatures with a northwest breeze. Relative humidity values
drop to around 25 to 30 percent in the afternoon with 20 foot
winds around 10 mph, which falls short of red flag criteria, but
it will be a more favorable fire weather pattern than we have seen
in some time. With the extended lack of rainfall fuels are quite
dry so anywhere that doesn't experience significant rainfall
tonight will likely see some enhanced fire danger tomorrow.

Monday looks a bit cooler with general troughiness overhead and to
the northeast with ridging and cool air advection at the surface.
Combined with sunny skies this should make for a pleasant day
save for a enhanced fire danger with the northwest breezes and
low relative humidity.

.LONG TERM...(Tuesday through Saturday)
Issued at 139 PM CDT Sat Sep 24 2022

The trough over the northeastern quarter of the CONUS is projected
to move little by Tuesday with local northwest winds and dry
weather. Low level ridging moves to the northeast of us by
Wednesday with the only sensible weather change being a shift to a
more easterly component in the wind direction.

Friday and Saturday will likely be slightly warmer with mid level
heights rising slightly. Tropical Cyclone Ian is projected to pass
to the east of the region during this time. The 12z operational
GFS shifted to the west quite a bit this run putting the area
possibly in the rain envelope. The ECMWF is not as far west and
closer to the GFS ensemble mean and previous ECMWF ensemble runs.
The track variability seems to be stemming from the storm
interacting with the trough to our northeast and its attendant jet
enhancement/altering of the pattern - which each models physics
probably handling that slightly differently. In either respect the
forecast is for the region to remain dry but it will be something
to watch, like much of the rest of the southeast will be doing,
in the coming days.

&&

.AVIATION...
Issued at 411 PM CDT Sat Sep 24 2022

Visible satellite imagery indicates a line of agitated cu has
taken shape, extending from just E of SGF, to near POF. This line
coincides with a marked dew point boundary, separating sub 55F dew
points north of the line from 65F+ dew points to the south. Short
wave energy aloft is incoming and coincident with the pool of
moisture reflcted by primarily mid level bases, so it's an area
we are keeping a close eye upon for potential convection. All CAM
models develop and shift this convective zone JUST to the south
of the KCGI/KPAH terminals, so our flight impacts are possibly
just beyond terminal vicinity. We'll carry the lower mid level
bases SCT-BKN at the terminals thru mid evening to account for now.
Thereafter, it's a waiting game on the cold front late tonight-
early tmrw, which will bring additional mid-upper cloud cover
along with a wind shift to northwesterlies and picking up some
daytime gustiness as drier air takes over and scours out those
clouds. MOS and time/height cross sections HINT at some low level
moisture pooling along the front at KCGI and KMVN, so we've
included a low confidence SCT MVFR base mention briefly there.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, Sep 24, 12:43 PM CST, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
143 PM CDT Sat Sep 24 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-251845-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White-
Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin-
Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick-
Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston-
Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster-
Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO-
Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard-
Scott-Mississippi-New Madrid-
143 PM CDT Sat Sep 24 2022 /243 PM EDT Sat Sep 24 2022/

This Hazardous Weather Outlook is for southern Illinois, southwest
Indiana, western Kentucky and southeast Missouri.

.DAY ONE...This afternoon and tonight.

A few showers and thunderstorms may develop late this afternoon and
evening mainly across southeast Missouri and far southwest Kentucky.
If storms develop some of them may become severe capable of large
hail and isolated damaging wind gusts. The most likely time for
storms will be between about 5 p.m. and 9 p.m.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A cold front will lead to much lower relative humidity values across
the region on Sunday. Breezy northwest winds will combine to create
an enhanced fire danger, particularly Sunday and Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

While formal spotter activation is not anticipated, spotters are
encouraged to report any severe weather this evening according to
standard operating procedures.

JGG

The radar

The Paducah radar (KPAH), 186 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Carter

When
September 24, 4:04 PM CST
Where
Carter County, Hunter
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.880, -90.850

Hail, Carter

When
September 24, 4:55 PM CST to 5:03 PM CST
Where
Carter County, 0.5 mi W of Ellsinore
Measured
1 in hail
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
36.930, -90.759

Quarter-size hail was reported just west of Ellsinore. Half-dollar size hail broke a house window in Ellsinore.

Hail, Butler

When
September 24, 4:56 PM CST
Where
Butler County, 2 mi W of Harviell
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.670, -90.506

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051662, 1051664, 1051663.